Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Mar 17, 2018, 5:21 PM CDT for Butler County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- Mar 17, 2018, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Mobile, AL
County Butler County, AL
The radar
The Ft Rucker radar (KEOX), 108 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted.
874 WWUS84 KMOB 172221 SPSMOB Special Weather Statement National Weather Service Mobile AL 521 PM CDT SAT MAR 17 2018 ALZ057-058-172300- Butler AL-Crenshaw AL- 521 PM CDT SAT MAR 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 600 PM CDT... At 520 PM CDT, the strong thunderstorm was located 5 miles east of Georgiana, or 15 miles south of Greenville, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Butler and southwestern Crenshaw Counties. This storm will be capable of producing penny sized hail, brief strong and gusty winds, occasional cloud to ground lightning strikes and brief heavy rain. Seek safe shelter indoors until the storm has passed. LAT...LON 3155 8669 3165 8674 3175 8644 3153 8637 TIME...MOT...LOC 2220Z 261DEG 18KT 3161 8665 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 17, 4:20 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 17, 4:20 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Mobile AL 420 PM CDT Sat Mar 17 2018 .NEAR TERM /Now Through Sunday/...A cold front will move into the Tennessee Valley this evening then slowly sink southward and stall across south central Mississippi and Alabama on Sunday. South of the this front, a very moist airmass will remain in the place with dewpoints in the mid 60s. This afternoon daytime heating is generating scattered showers and isolated thunderstorms across portions of the area. These will continue through early evening before dissipating tonight as the boundary layer cools. Although an isolated shower is possible overnight, most areas will remain dry. The increased moisture and light winds will allow for at least patchy dense fog to develop late tonight into Sunday morning. Lows tonight fall into the low 60s inland to mid 60s along the coast. A shortwave is expected to generate showers and storms across eastern Texas this evening which may congeal into an MCS and move eastward along the stalled front overnight. Depending on how well developed the convection becomes, it could act to enhance thunderstorm development on Sunday. Meanwhile, the airmass along and south of the stalled front is expected to become moderately unstable by tomorrow afternoon with MLCAPE values around 1000 J/Kg. In addition strong deep layer shear of 50 to 60 knots is expected. As a result, any cells that develop near or just south of the boundary will be capable of becoming severe with damaging winds and large hail. An isolated tornado is also possible due to the enhanced shear near the front. This is where the Storm Prediction Center has outlined a slight risk of severe storms, roughly north and west of a line from Leakesville to Evergreen to Greenville. /13 .SHORT TERM /Sunday night Through Tuesday night/...An upper level shortwave over the Great Plains pushes east into the Mississippi River Valley Sunday night into Monday morning. Ahead of this system, onshore flow will continue to pump Gulf moisture into local area and convection will likely be ongoing along and south of a quasi-stationary front draped across the Mid South. Despite the loss of diabatic heating after sunset, an EML overspreading the region from the west will maintain at least a modest amount of elevated instability throughout the night, with MUCAPE remaining around 1500 J/kg per latest guidance. Thus, expect storms to continue during the overnight hours Sunday night into Monday. Effective bulk shear around 50 knots and mid-level lapse rates increasing to around 7.0 C/km (courtesy the aforementioned EML) will support the chance for some strong to possibly severe thunderstorms capable of producing large hail and gusty straight- line winds. The ingredients for strong to severe storms linger throughout the day Monday as the upper trough and attendant surface low continue to push east into the Tennessee Valley. The return of daytime heating results in further destabilization of the warm sector, with guidance continuing to suggest upwards of 2500 J/kg SBCAPE developing during afternoon hours. Strengthening 850 mb flow supports effective bulk shear values around 50 knots, meaning storms that are able to form will have the chance to organize and become strong to severe. However, there is some uncertainty regarding convective initiation Monday afternoon, as some high- res guidance suggests warm 850 mb temperatures maintaining a capping inversion over our area through much of the day, and the best forcing to overcome this cap would stay primarily to our north in closer proximity to the surface low and upper shortwave. Due to this uncertainty, have kept the best chances for strong to severe thunderstorms on Monday over the northeastern portion of the local area, where the best forcing will likely be realized before the cold front eventually sweeps through. There is a marginal risk across the remainder of the area, as any storms that are able to form will be capable of organizing and becoming strong to severe as well. The primary threats will be large hail and damaging straight-line winds. Please see the Storm Prediction Center website (www.spc.noaa.gov) or our homepage (www.weather.gov/mob) for the latest information regarding severe weather potential Sunday night and Monday. The cold front passes through Tuesday morning, effectively ending rain chances and ushering in cool and dry air to finish off the short term period. Tuesday night lows will be much cooler as a result, dipping into the low 40s across the area. /49 .LONG TERM /Wednesday Through Saturday/...A deepening upper longwave trough over the eastern CONUS pushes east over the Atlantic Ocean through the long term, with dry deep-layer northwest flow setting up over the local area as an upper ridge builds to our west. Will see cool and dry conditions beneath mostly clear skies Wednesday through the remainder of the week as a result. Highs reach the mid and upper 60s each day and lows dip into the upper 30s to low 40s each night. /49 && .MARINE...A predominantly light to occasionally moderate south to southwest flow is expected to continue over the coastal waters through Monday as Atlantic high pressure continues to ridge west across the eastern Gulf and a frontal boundary remains nearly stationary well to the north of the marine area. A stronger cold front approaches the marine area Monday night and is expected to move east across the coastal waters Tuesday with winds shifting to the northwest and increasing, along with building seas. /13 && .PRELIMINARY POINT TEMPS/POPS... Mobile 63 77 64 81 58 70 44 67 / 20 50 60 50 10 10 0 0 Pensacola 65 76 67 79 63 72 47 66 / 20 50 60 70 20 10 10 0 Destin 65 73 67 76 66 72 50 65 / 20 50 60 70 30 10 10 0 Evergreen 63 77 64 83 59 72 42 66 / 20 70 60 60 30 10 10 0 Waynesboro 61 75 63 82 54 65 41 65 / 30 70 60 30 30 10 10 0 Camden 62 74 63 81 57 68 42 63 / 20 70 70 50 30 20 10 0 Crestview 63 77 66 81 62 74 44 67 / 20 60 60 70 30 10 10 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Mar 17, 6:54 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 654 AM CDT Sat Mar 17 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 654 AM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. There will be an increased risk of hazardous rip currents along the beaches of Alabama and the western Florida panhandle today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms will become more numerous over the area Sunday through Monday. Some of the storms that develop from late Sunday afternoon through late Monday afternoon may be strong to potentially severe, capable of producing large hail, damaging winds and perhaps an isolated tornado. The increased risk of hazardous rip currents along the beaches of Alabama and the western Florida panhandle will continue Sunday, becoming even more hazardous Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-181200- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 654 AM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winds and seas will be increasing early next week as a cold front approaches from the west. This could create hazardous conditions from small craft by Monday.
In the hours before
Local storm report, Mar 17, 4:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
427 PM CDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL Citronelle 31.09N 88.23W
03/17/2018 E0.88 INCH Mobile AL NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED NICKEL SIZE HAIL IN THE
CITRONELLE COMMUNITY IN NORTHERN MOBILE COUNTY
&&
RROGERSSpecial weather statement, Mar 17, 4:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT SAT MAR 17 2018
ALZ060-172215-
Covington AL-
435 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON COUNTY UNTIL 515 PM CDT...
At 435 PM CDT, the strong thunderstorm was located 14 miles northwest
of Laurel Hill, or 17 miles southwest of Andalusia, moving east at 10
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Covington County.
LAT...LON 3100 8640 3102 8666 3105 8669 3116 8669
3121 8643
TIME...MOT...LOC 2135Z 263DEG 10KT 3110 8665Special weather statement, Mar 17, 4:39 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Mobile AL 439 PM CDT SAT MAR 17 2018 ALZ053-055-172230- Clarke AL-Monroe AL- 439 PM CDT SAT MAR 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST CENTRAL MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 530 PM CDT... At 438 PM CDT, the strong thunderstorm was located 13 miles northwest of Uriah, or 13 miles west of Frisco City, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Monroe and east central Clarke Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3142 8772 3149 8771 3158 8746 3141 8742 TIME...MOT...LOC 2138Z 258DEG 12KT 3146 8763
Special weather statement, Mar 17, 4:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 PM CDT SAT MAR 17 2018
ALZ052-053-172230-
Clarke AL-Washington AL-
447 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN WASHINGTON AND SOUTH CENTRAL CLARKE COUNTIES UNTIL 530 PM
CDT...
At 446 PM CDT, the strong thunderstorm was located 4 miles west of
McIntosh, or 14 miles northeast of Citronelle, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Deer Park and McIntosh.
These storms will be capable of producing penny to nickel sized
hail, brief strong and gusty winds, occasional cloud to ground
lightning strikes and brief heavy rain. Seek safe shelter indoors
until the storms have passed.
LAT...LON 3136 8776 3133 8779 3131 8779 3130 8776
3130 8779 3128 8778 3127 8780 3128 8783
3124 8784 3123 8783 3122 8784 3124 8785
3123 8786 3120 8785 3121 8787 3119 8787
3115 8831 3126 8835 3151 8780
TIME...MOT...LOC 2146Z 249DEG 27KT 3126 8810Special weather statement, Mar 17, 4:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT SAT MAR 17 2018
MSZ075-078-079-172245-
Stone MS-Perry MS-George MS-
454 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 545 PM CDT...
At 453 PM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
George...southeastern Perry and northeastern Stone Counties.
This storm will be capable of producing penny to nickel sized
hail, brief strong and gusty winds, occasional cloud to ground
lightning strikes and brief heavy rain. Seek safe shelter indoors
until the storm has passed.
LAT...LON 3106 8891 3102 8884 3100 8884 3100 8880
3092 8866 3077 8897 3083 8906
TIME...MOT...LOC 2153Z 229DEG 13KT 3085 8897Special weather statement, Mar 17, 5:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 521 PM CDT SAT MAR 17 2018 ALZ057-058-172300- Butler AL-Crenshaw AL- 521 PM CDT SAT MAR 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 600 PM CDT... At 520 PM CDT, the strong thunderstorm was located 5 miles east of Georgiana, or 15 miles south of Greenville, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Butler and southwestern Crenshaw Counties. This storm will be capable of producing penny sized hail, brief strong and gusty winds, occasional cloud to ground lightning strikes and brief heavy rain. Seek safe shelter indoors until the storm has passed. LAT...LON 3155 8669 3165 8674 3175 8644 3153 8637 TIME...MOT...LOC 2220Z 261DEG 18KT 3161 8665
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:01 PM CDT | Special Weather Statement | MOB | Washington | 44 min |
| Mar 17, 4:26 PM CDT | Special Weather Statement | MOB | Covington | 19 min |
| Mar 17, 4:35 PM CDT | Special Weather Statement | MOB | Covington | 40 min |
| Mar 17, 4:39 PM CDT | Special Weather Statement | MOB | Monroe | 51 min |
| Mar 17, 4:47 PM CDT | Special Weather Statement | MOB | Washington | 43 min |
| Mar 17, 5:24 PM CDT | Special Weather Statement | MOB | Covington | 51 min |
| Mar 17, 6:02 PM CDT | Special Weather Statement | MOB | Crenshaw | 28 min |
| Mar 17, 6:11 PM CDT | Special Weather Statement | MOB | Covington | 49 min |
| Mar 17, 4:54 PM CDT | Special Weather Statement | MOB | George | 51 min |
| Mar 17, 5:48 PM CDT | Special Weather Statement | MOB | Perry | 27 min |
| Mar 17, 6:17 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 43 min |
| Mar 17, 6:39 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 36 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.